Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The expansion factors of an outer automorphism and its inverse


Authors: Michael Handel and Lee Mosher
Journal: Trans. Amer. Math. Soc. 359 (2007), 3185-3208
MSC (2000): Primary 20E05; Secondary 20E36, 20F65
DOI: https://doi.org/10.1090/S0002-9947-07-04066-4
Published electronically: February 8, 2007
MathSciNet review: 2299451
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A fully irreducible outer automorphism $ \phi$ of the free group $ F_n$ of rank $ n$ has an expansion factor which often differs from the expansion factor of $ \phi^{-1}$. Nevertheless, we prove that the ratio between the logarithms of the expansion factors of $ \phi$ and $ \phi^{-1}$ is bounded above by a constant depending only on the rank $ n$. We also prove a more general theorem applying to an arbitrary outer automorphism of $ F_n$ and its inverse and their two spectrums of expansion factors.


References [Enhancements On Off] (What's this?)

  • [Ali02] Emina Alibegovic, Translation lengths in $ {\rm Out}(F\sb n)$, Geom. Dedicata 92 (2002), 87-93. MR 1934012 (2003m:20045)
  • [BFH00] M. Bestvina, M. Feighn, and M. Handel, The Tits alternative for $ {\rm Out}(F\sb n)$. I. Dynamics of exponentially-growing automorphisms., Ann. of Math. 151 (2000), no. 2, 517-623. MR 1765705 (2002a:20034)
  • [BH92] M. Bestvina and M. Handel, Train tracks and automorphisms of free groups, Ann. of Math. 135 (1992), 1-51. MR 1147956 (92m:20017)
  • [HM06] M. Handel and L. Mosher, Parageometric outer automorphisms of free groups, Trans. Amer. Math. Soc., this issue.
  • [LL03] G. Levitt and M. Lustig, Irreducible automorphisms of $ F\sb n$ have north-south dynamics on compactified outer space, J. Inst. Math. Jussieu 2 (2003), no. 1, 59-72. MR 1955207 (2004a:20046)
  • [Sta83] J. Stallings, Topology of finite graphs, Inv. Math. 71 (1983), 551-565. MR 0695906 (85m:05037a)
  • [Vog02] K. Vogtmann, Automorphisms of free groups and outer space, Proceedings of the Conference on Geometric and Combinatorial Group Theory, Part I (Haifa, 2000), vol. 94, 2002, pp. 1-31. MR 1950871 (2004b:20060)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20E05, 20E36, 20F65

Retrieve articles in all journals with MSC (2000): 20E05, 20E36, 20F65


Additional Information

Michael Handel
Affiliation: Department of Mathematics and Computer Science, Lehman College - CUNY, 250 Bedford Park Boulevard W, Bronx, New York 10468
Email: michael.handel@lehman.cuny.edu

Lee Mosher
Affiliation: Department of Mathematics and Computer Science, Rutgers University at Newark, Newark, New Jersey 07102
Email: mosher@andromeda.rutgers.edu

DOI: https://doi.org/10.1090/S0002-9947-07-04066-4
Received by editor(s): December 9, 2004
Received by editor(s) in revised form: April 22, 2005
Published electronically: February 8, 2007
Additional Notes: The first author was supported in part by NSF grant DMS0103435.
The second author was supported in part by NSF grant DMS0103208.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society